Facebook Pixel

Is ringing in the ears a side-effect of Pristiq (50 mg)? And, if so, can it cause permanent damage?

By July 3, 2010 - 12:26pm
Rate This

My mom is 66 years old, healthy, and active. She began taking Pristiq (50 mg) last week and started having a persistant ringing in her ears. Many years ago, another medication caused this condition and it was discontinued, but now the ringing has returned with the use of Pristiq. She does not know whether to discontinue the medication, as the pharmacist says ringing in the ears is not a side-effect of Pristiq. Can you help clarify whether or not it may be related?

Add a Comment13 Comments

EmpowHER Guest

I, too, am having tinnitus. My Doctor switched me from Cymbalta to 50mg Pristiq. I only took one a day for 4 days. My blood pressure was high that day. I do not have blood pressure problems. I took one each of the next two days and my blood pressure was high. The next day I stopped taking Pristiq. My ears have been continually ringing for three days. How long will this last?

May 31, 2013 - 6:30pm
EmpowHER Guest
Anonymous (reply to Anonymous)

I took pristiq for 3 or 4 days when I started having loud ringing start up. I stopped the medicine and the ringing has continued for several months. Did your mom's ever stop?

October 12, 2016 - 5:53am
EmpowHER Guest

I hope someone has an answer for me. I had had very mild tinnitis for about a year (1-2 out of 10) but after 1 50 mg. of Prestique, I developed severe tinnitis (5-6 out of 10). I thought it was a coincidence, fluid, etc. so tried only one more pill and then discontinued it. I have now at tinnitis for 1 month and it is not decreasing. Has anyone else had this problem?? Did it go away?

January 7, 2012 - 9:08pm
EmpowHER Guest
Anonymous (reply to Anonymous)

I took pristiq for 3 or 4 days. Stopped when the ringing started and it is extremely loud! It's been several months and has not stopped.

October 12, 2016 - 5:56am
EmpowHER Guest
Anonymous (reply to Anonymous)

i took prestique discontinue and now i have it, a 5 out of 10.

October 13, 2014 - 6:53am
(reply to Anonymous)

I have been on prisitq for about 14 weeks. I have had tinnnitis the whole time. I have been to 2 ent and they both think this may be the cause. One Ent said if it is it would take 6 to 8 weeks to have it go away. I have just gotten off and starting paxil today. So not sure what will happen. I am sorry you got it with just a few pills. I would love to know is is does go away with time. good luck.

January 14, 2012 - 8:23am
EmpowHER Guest
Anonymous (reply to abbeythedog)

I wanted to follow up with Abby to see if her Pristiq related tinnitus is gone? I have been taking Pristiq 50mg for about 1 year and have developed tinnitus, just switched to 20mg Prozac.

Has anyone experienced a recovery from Pristiq related tinnitus, if so- how long did it take?


February 3, 2016 - 7:17pm
HERWriter Guide

Hi ajlewis - Thanks for your question on behalf of your mom, and looking out for her health.

The pharmacist is correct in that tinnitus, the clinical term for ringing in the ears, is not a common side effect of Pristiq. However, in reviewing the side-effects information for professionals, I found that tinnitus did occur as a side effect in a very small number of patients during the clinical trials for this drug.

Tinnitus can be aggravated by a number of things, including aspirin, high blood pressure and excessive salt intake. Taking a look at what causes this condition would likely help in figuring out why it's active again with the new prescription.

I would bring this up with her doctor and would consider asking for a referral to an ear specialist too. You can find information on treatment of tinnitus on the following page: http://www.empowher.com/condition/ringing-ears/treatments
You can find detailed information on causes and treatment on this page: http://www.medicinenet.com/tinnitus/article.htm#1whatis

Let us know if this helps, and good luck to both of you. Pat

July 3, 2010 - 2:35pm
(reply to Pat Elliott)

Thank you, Pat, for your input. I will certainly pass on the information to her to discuss with her doctor once he is back in office! I appreciate you taking time to respond to my question.

July 3, 2010 - 3:40pm
EmpowHER Guest
Anonymous (reply to ajlewis)

I am having the same problem. The ringing seems to be increasing daily. It's enough to drive a person mad!!!

March 29, 2011 - 11:08pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.